event-image

Loving wife and piano teacher Susan (Sue) Beard has for the past three years, been on a journey she didn’t expect, diagnosed with Giant Cell Arteritis (GCA) in November of 2012.

GCA  is an inflammatory disease of blood vessels most commonly involving large and medium arteries of the head, predominantly the branches of the external carotid artery (the major artery of the head and neck).

For Sue and her supportive husband Kent, GCA was a condition they knew nothing about upon diagnosis and one that had a large impact on their lives.

“Probably the most difficult part of this illness is that I haven’t been able to continue with a number of my music students – it’s like a small part of you dies,” Sue said.

Sue and her loving husband Kent who has helped her learn to live with GCA.
Sue and her loving husband Kent who has helped her learn to live with GCA.

In August of 2012 Sue started to experience bad head and neck aches as well as increased tiredness and day and night sweats.

“I’m not a headache person, so I did think it was a bit unusual, but I didn’t present to the doctor for a couple of months,” she said.

“I was then admitted to Wakefield Hospital in November 2012. I went in on no medications – I came out on a pile of stuff!

Prescribed prednisolone, a steroid medication, Sue was unaware of the myriad of side effects this drug would give her. She has since battled with agitation, fogginess, muscle dystrophy, dryness of skin and overall tiredness.

“The prednisolone caused me to lose bone density – I’d lost six percent by March after my diagnosis. It also made my cataracts grow to the point that I couldn’t see – I had to teach my students by ear before I had eye surgery,” she said.

“Your world does become a bit smaller on this treatment. There is a bit of frustration that this drug makes you look quite well – when you are really not feeling that way.”

Fortunately, Sue was recommended she see A/Prof Catherine Hill, rheumatologist at the The Queen Elizabeth Hospital (TQEH) who wants to change the patient experience for those living with an inflammatory disease and being treated with steroids over a long period of time.

“Up to 85 per cent of patients using steroids as a long term treatment will experience side effects and the dilemma for many of these people is that they are unable to stop using steroids because their symptoms cannot be controlled without them,” A/Prof Hill said.

“Some side effects are easy for doctors to measure, such as blood pressure and blood sugar. However others, such as a change in body shape or mood swings, are much more difficult.

“We want to prioritise the patient experience and hope to inform the development of specific and accurate measure of steroid side effects, which may change treatment methods.”

Sue has had five relapses since being diagnosed with GCA and both she and her husband Kent are very thankful for the support of A/Prof Hill and her team at TQEH.

“The team at TQEH have been wonderful. I see Catherine monthly, or sometimes every second month, but she is always there when I need her,” Sue said.

Sue also spent a year on Tocilizumab, a drug currently in clinical trials in the United States and Europe.

“I was happy to do it in the hope that it might help me get off some of the prednisolone but also to help people experiencing a similar journey,” Sue said.

For Sue, it’s been the support of her husband Kent that has helped her through her GCA journey and just recently she made her first public piano performance since being diagnosed.

“I have a really wonderful husband! He has been with me right from the start of this journey, every step of the way.”

 

 

 

Do you want to help change the lives of people like Sue?